Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Des Moines, IA

March 26, 2004Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 26, 2004, 4:19 AM CST for Appanoose County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2004, 4:19 AM CST (10:19 UTC)
Expired
Mar 26, 2004, 4:45 AM CST
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 261019
SVRDMX
IAC007-261045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
419 AM CST FRI MAR 26 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 445 AM CST

* AT 415 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF MYSTIC...OR ABOUT 36 MILES
  WEST OF OTTUMWA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTH OF MYSTIC AROUND 430 AM...
  4 MILES NORTH OF RATHBUN AROUND 435 AM...
  NEAR MORAVIA AROUND 440 AM AND
  5 MILES NORTHWEST OF UNIONVILLE AROUND 445 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4090 9309 4077 9306 4078 9265 4089 9265

FORSTER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:58 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 26, 2:58 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
258 AM CST FRI MAR 26 2004

.DISCUSSION...
MAIN CONCERN FOR THE PERIOD IS LEFTOVER CONVECTION THIS MORNING AND
THEN UPCOMING SYSTEM FOR THE WEEKEND. LEAD SHORTWAVE HAS IGNITED
SCATTERED SHOWERS AND STORMS FROM THE EC TO SW CWA. MOST OF THIS
SHOULD EXIT THE CWA BY 12Z...BUT WILL CONTINUE SCATTERED POPS FOR
THE EARLY AM. MEANWHILE A STRONG CLUSTER OF THUNDERSTORMS IN SAC
COUNTY WITH HAIL SHOULD CONTINUE TO PROGRESS EAST BETWEEN HIGHWAYS
30 AND 20 EARLY. THE WEAK FRONTAL BOUNDARY THAT HAS PUSHED INTO THE
NORTH SHOULD BECOME STATIONARY NEAR DSM. TEMPERATURES REMAIN FAIRLY
WARM IN THE LOW-LEVELS. SO 70S SHOULD NOT BE MUCH OF A PROBLEM FOR
THE SOUTH AND CENTRAL TO REACH WITH SOME SUN.

TONIGHT WEAK THETA-E ADVECTION AND SOME MID-LEVEL INSTABILITY MAY
SPARK A FEW SHOWERS AND STORMS LATE...BUT THE ACTION SHOULD REALLY
BEGIN TOMORROW MORNING. THEN THINGS LOOK VERY INTERESTING SATURDAY
AFTERNOON TO SUNDAY MORNING AS A STRONG SHORTWAVE EJECTS OUT OF THE
ROCKIES ONTO THE PLAINS. EXCELLENT UPPER-LEVEL DIVERGENCE...GOOD
PVA...AND PWATS RUNNING WELL ABOVE NORMAL SHOULD SPELL DECENT
RAINFALLS FOR THE AREA. FORECAST HAS 1 TO 1.75 INCHES OF AVERAGED
QPF OVER THE ENTIRE CWA THROUGH THE PERIOD. THE DAY SHIFT WILL BE
ADVISED OF THE POTENTIAL FOR FLOODING...ESPECIALLY OVER THE NORTH
WHERE RAINFALL AMOUNTS THURSDAY NIGHT EXCEEDED AN INCH IN A FAIRLY
DECENT SWATH WITH ISOLATED AMOUNTS OVER TWO INCHES.

ETA AND GFS IN GOOD AGREEMENT WITH THE PASSAGE OF THE COLD FRONT IN
ASSOCIATION WITH THE ABOVE SYSTEM. THE 84 HR ETA AND THE LONGER
GFS STILL SUGGEST A POTENTIAL FOR A SLOWER LOW MOVEMENT OVER THE
GREAT LAKES...PERHAPS CUTTING OFF AND LINGERING. THE ECMWF SHOWS
A SIMILAR SITUATION...EXCEPT FARTHER EAST AND FURTHER IN TIME. SO
GIVEN THIS TREND...HAVE DROPPED TEMPERATURES FROM 3 TO 5 DEGS IN THE
MON/TUE TIME FRAME. THIS STILL IS RUNNING A FEW DEGS ABOVE THE
OPERATIONAL MOS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

GRAMS
Hazardous weather outlook, Mar 25, 2:30 PM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CST THU MAR 25 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
230 PM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE
FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO...
WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND
EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL.
THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS
OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH
SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO
EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE
SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY.

JAW

In the hours before

Local storm report, Mar 26, 2:53 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 AM CST FRI MAR 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             LAKE VIEW               42.31N 95.05W
03/26/2004  0.88 INCH        SAC                IA   LAW ENFORCEMENT

&&

GGF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:27 AM CSTSevere Thunderstorm WarningDMXCalhoun, Sac33 min
Mar 26, 4:34 AM CSTSevere Thunderstorm WarningDMXAppanoose11 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.